By Michael wilson
Original Source: nytimes.com
The needle was so small beside the big man.
The police looked around the body in the bathroom stall, hoping to find telltale details that might lead to the supplier of the drugs that killed him. They examined the little plastic envelope on the floor, emptied in the man’s final actions, for any identifying markings.
No luck. The envelope was clean. The syringe the man had used to inject the drugs was new, the receipt from a nearby pharmacy in his pocket.
Matthew Azimi, 36, had overdosed, not in an abandoned house or a dank basement, but in a faculty restroom at a special education high school in the Bronx. He taught there. His students, some of them severely disabled, had just been dismissed for the day.
His story does not neatly fit into the addict’s narrative. Unprecedented numbers of men and women have fallen to the opioid epidemic in this country, rotating in and out of hospitals, treatment centers and jails, brought back to life by doses of Narcan, only to overdose again. Less common is a story like Mr. Azimi’s, one with virtually no warning signs, evading detection by sharp-eyed colleagues in an epicenter of addiction in the Bronx. Those closest to him missed or misread the…click here to continue reading